Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Sep 18, 2014, 8:45 AM CDT for Dickens County, King County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 8:45 AM CDT (13:45 UTC)
- Expired
- Sep 18, 2014, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickens County, TX, King County, TX
The radar
The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:00 AM CDT | FLASH FLOOD | 1 N Afton, TX | PATTON SPRINGS SCHOOL REPORTS WATER FLOWING OVER SECTIONS OF FM 193...BUT ROAD IS STILL PASSABLE AT THIS TIME. |
| Sep 18, 9:05 AM CDT | FLASH FLOOD | Dickens, TX | WATER FLOWING OVER PARTS OF HIGHWAY 82 IN TOWN. MAIN ROADS ARE STILL PASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 1.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WGUS54 KLUB 181345 FFWLUB TXC125-269-181630- /O.NEW.KLUB.FF.W.0002.140918T1345Z-140918T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 845 AM CDT THU SEP 18 2014 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * FLASH FLOOD WARNING FOR... DICKENS COUNTY IN NORTHWEST TEXAS... WESTERN KING COUNTY IN NORTHWEST TEXAS... * UNTIL 1130 AM CDT * AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAIN IN EXCESS OF 3 INCHES OVER THE LAST THREE HOURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DICKENS...GUTHRIE...AFTON...EAST AFTON...DUMONT...FINNEY... GROW...MCADOO AND SPUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3384 10030 3340 10029 3340 10104 3383 10104 $$ 05
1 follow-up statement
514 WGUS74 KLUB 181449 FFSLUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 949 AM CDT THU SEP 18 2014 TXC125-269-181630- /O.CON.KLUB.FF.W.0002.000000T0000Z-140918T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKENS TX-KING TX- 949 AM CDT THU SEP 18 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN KING AND DICKENS COUNTIES UNTIL 1130 AM CDT... AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR CONTINUED TO INDICATE A LARGE AREA OF INTENSE RAIN FALLING AT GREATER THAN 5 INCHES PER HOUR CENTERED 10 TO 15 MILES NORTHEAST OF DICKENS...WHILE SMALLER AREAS OF INTENSE RAIN WERE CENTERED 4 MILES SOUTHEAST OF SPUR AND NEAR GUTHRIE. A LARGE AREA OF STORM TOTAL RAINFALL ESTIMATED AT GREATER THAN 6 INCHES STRETCHED FROM JUST NORTHEAST OF AFTON THROUGH EAST AFTON TO 12 MILES NORTHEAST OF DICKENS. STREAM BEDS AND NORMALLY DRY ARROYOS IN THIS AREA ARE LIKELY RUNNING HIGH AND LIKELY WILL OVERSPREAD MANY ROADS IN THIS AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... DICKENS...GUTHRIE...AFTON...DUMONT...FINNEY...GROW...MCADOO AND SPUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3384 10030 3340 10029 3340 10104 3383 10104 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:30 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 18, 6:30 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 630 AM CDT THU SEP 18 2014 .AVIATION... FLYING WEATHER FOR VFR PILOTS WILL BE A DISAPPOINTMENT NEXT 24 HOURS. WIDESPREAD RAINFALL WITH EMBEDDED TSTMS WILL LIKELY PERSIST MUCH OF THE FCST PERIOD. WE MAY SEE SOME PERIOD OF MVFR/VFR AT KLBB BUT THIS IS LIKELY ONLY TO EXIST BETWEEN STORMS AS WIDESPREAD RAINFALL IS EXPECTED THIS MORNING WITH PERHAPS AN AFTERNOON BREAK THEN MORE AGAIN TONIGHT. IFR AIRCRAFT SHOULD BE IMPACTED MUCH LESS HEAVILY THOUGH MANEUVERING AROUND CONVECTIVE CELLS WILL BE NECESSARY. && .PREV DISCUSSION... /ISSUED 322 AM CDT THU SEP 18 2014/ SHORT TERM... INTERESTING SHORT TERM TO SAY THE LEAST. H2 RIDGING IS NOTED ON NWP INITIALIZATION AS WOULD BE EXPECTED ABOVE A VIBRANT TROPICAL SYSTEM. LOOKING AT H7 AND BELOW...WE SEE A CLOSED LOW STRUCTURE /WHAT IS LEFT OF ODILE/ WORKING ITS WAY ACROSS SERN AZ. STRONG MOISTURE ADVECTION IS NOTED ALONG THE EAST SIDE OF THIS FEATURE AND IS QUITE EVIDENT ON WV AS WELL AS RADAR IMAGERY. IN FACT...THE TSTM COMPLEX RUNNING FROM THE SIERRA DIABLO MTNS UP INTO THE SACRAMENTOS IS RATHER HEALTHY FOR THIS TIME OF NIGHT. IT IS FORMED ALONG ONE OF THE BANDED FEATURES. THE HRRR SEEMS TO BE ONTO SOMETHING AND HAD CORRECTLY FORECAST THE ESTABLISHMENT OF RAIN SHOWERS ACROSS THE NORTHERN SOUTH PLAINS. IF THE TRENDS CONTINUE...AS THE SACRAMENTO RANGE SYSTEM APPROACHES...WE SHOULD SEE WIDESPREAD RAINFALL DEVELOP BEFORE 12Z ACROSS THE SOUTH PLAINS. WILL CONTINUE TO MONITOR TRENDS FOR AREAL FLOOD POTENTIAL. LOOKING AHEAD AFTER 12Z...Q VECTOR ANALYSIS SUGGESTS DECENT LARGE SCALE LIFT PERSISTING INTO THE EARLY AFTERNOON HOURS ESPECIALLY WEST OF THE ESCARPMENT. THIS FORCING APPEARS TO WANE DURING THE LATE AFTERNOON AND EVENING BEFORE RETURNING...ALBEIT MORE WEAKLY...OVERNIGHT. HOWEVER...MODEST DIURNAL HEATING AND COOLING OF THE MID LEVEL SHOULD ALLOW FOR LONG/SKINNY CAPE WHICH SHOULD KEEP LIGHT TO MODERATE CONVECTION GOING THROUGH THE AFTERNOON HOURS. SO...BOTTOM LINE...WILL CONTINUE TO RAISE POPS ACROSS THE AREA WITH MOST AREAS CATEGORIZED AS LIKELY. IN REVIEWING NWP DERIVED QPF AND HPC FCST FIELDS...THIS ASSESSMENT SEEMS TO MATCH UP WELL. WHILE IT SEEMS TO BE VERY WET THIS SEPTEMBER IN LUBBOCK WITH MANY DAYS OF RAINFALL...WE ARE STILL ONLY ABOUT ONE QUARTER OF THE WAY TO THE RECORD RAINFALL OF 2008 WHERE 8.7 INCHES FELL. STILL...WITH MANY MORE DAYS OF RAINFALL STARING AT US LATER THIS WEEK...WE COULD SEE THIS CHALLENGED. GIVEN THE STRONG SIGNAL FOR A PROTRACTED RAIN EVENT...HAVE ELECTED TO ISSUE AREAL FLOOD WATCH FOR THE COUNTIES GENERALLY WEST OF THE ESCARPMENT THROUGH 00Z SATURDAY. IT IS ANTICIPATED THAT THIS MAY HAVE TO BE EXTENDED EASTWARD LATER IN TIME BUT WANT RAISE AWARENESS THAT THE NEXT FEW DAYS COULD POSE SOME HYDROLOGIC PROBLEMS. THOUGH...WE CAN USE THE RAIN AFTER THE DEFICIT SINCE LATE 2010. LONG TERM... REMNANTS OF ODILE WAS LOCATED ACROSS SERN AZ/SWRN NM EARLY THIS MORNING...WITH THE UA RIDGE CENTERED ACROSS ERN OLD MEXICO GUIDING ODILE/S REMNANTS ENE TO ACROSS THE DESERT SW. CONTINUED AMPLE MOISTURE PROVIDED BY ODILE AND THE GULF OF MEXICO HAVE WILL RESULT IN PWATS INCREASING INTO THE 1.50-2.10 INCH RANGE ACROSS THE CWA TOMORROW THROUGH EARLY WEEKEND...AS THE SAID DISTURBANCE GRADUALLY PASSES ACROSS THE REGION. BOTH THE NAM AND GFS EXHIBITS THE TRACK OF THE DISTURBANCE TO MOVE ENE ACROSS NERN NM/WRN PANHANDLES TOMORROW EVENING...TO ACROSS THE CENTRAL PLAINS LATE TOMORROW NIGHT/EARLY SATURDAY MORNING WITH A CONTINUED EWRD PROGRESSION /THUS EXITING THE REGION/. THE CURRENT ECMWF RUN IS QUITE A BIT DIFFERENT FROM THE PREVIOUS SOLUTIONS AS IT NOT ONLY MOVES THE DISTURBANCE ALMOST SQUARELY ACROSS THE CWA TOMORROW NIGHT...IT THEN BECOMES QUASI-STATIONARY THROUGH TUESDAY MORNING WHERE THEREAFTER IT COMMENCES TO SHIFT EAST OF THE REGION. THE OBVIOUSLY SLOWER ECMWF SOLUTION WOULD MEAN SHOWERS AND THUNDERSTORMS /WITH MODERATE TO HEAVY RAINFALL/ LASTING THROUGH TUESDAY MORNING AS AN UPSLOPE SFC REGIME ENCOMPASSES THE AREA. THIS FORECAST PACKAGE WILL LEAN TOWARDS THE GFS SOLUTION ATTM...GIVEN IT IS A BIT MORE PERSISTENT FROM MODEL RUN TO MODEL RUN. THIS WOULD MEAN THAT THE THREAT FOR MODERATE TO HEAVY RAINFALL MOVING WEST TO EAST WITH TIME...WILL BE BEST FRIDAY THROUGH SATURDAY MORNING...THUS COINCIDING WITH WHEN THE DISTURBANCE PASSES NE TOWARDS THE CENTRAL PLAINS. SRLY FLOW AT THE SFC WILL VEER TO THE NORTH LATE SATURDAY NIGHT COURTESY OF A COLD FRONTAL PASSAGE /WHICH IS NO LONGER SHOWN VIA THE ECMWF SOLUTION/. THIS COLD FRONT WILL PROVIDE FOR ADDITIONAL PRECIP CHANCES THROUGH SUNDAY...WITH A NOTABLE DECLINE NORTH TO SOUTH. AS AN UA RIDGE MOVES OVERHEAD ON MONDAY...DRYER AIR WILL FILTER IN AND PROMOTE TOP-DOWN DRYING...WHICH IS THE REASON FOR PWATS DECLINING A BIT FROM NORTH TO SOUTH THOUGH...AMOUNTS OF 1.00-1.30 INCHES WILL ENDURE. SFC WINDS WILL VEER TO A MORE UPSLOPE SFC REGIME ON TUESDAY HENCE CAUSING PWATS TO JUMP BACK UP A BIT. ATTENTION QUICKLY TURNS TO AN UA LOW CURRENTLY OFF THE COAST OF NRN CA/OR...THAT IS SET TO WEAKEN WHILST PROGRESSING ENE ACROSS THE CENTRAL ROCKIES EARLY NEXT WEEK...TO ACROSS PANHANDLE REGION/CENTRAL PLAINS. ADEQUATE ATMOSPHERIC MOISTURE AND INCREASING UL SUPPORT MAY LEAD TO ANOTHER SHOT AT PRECIP. WILL THEREFORE MAINTAIN MENTIONABLE POPS ON TUESDAY. WILL OF COURSE NEED TO KEEP AN EYE ON HOW ODILE/S REMNANTS WILL IN FACT BEHAVE BECAUSE IF THE ECMWF IS CORRECT...POPS WILL DEFINITELY NEED TO BE RAMPED UP TOWARDS THE END OF THE EXTENDED FORECAST. ANTICIPATED CLOUD COVER AND RAINFALL WILL LEAD TO TEMPS 5-7 DEGREES BELOW SEASONAL NORMS /70S AND 80S/ WITH OVERNIGHT LOWS IN THE 50S AND 60S. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 75 63 74 61 82 / 60 60 70 60 30 TULIA 78 64 77 63 80 / 40 50 70 60 50 PLAINVIEW 78 64 77 63 80 / 60 60 70 60 50 LEVELLAND 77 65 76 63 81 / 80 70 70 60 40 LUBBOCK 78 67 77 65 80 / 70 70 70 60 50 DENVER CITY 77 66 78 64 84 / 90 70 70 60 40 BROWNFIELD 77 67 78 64 83 / 90 70 70 60 40 CHILDRESS 84 67 83 67 80 / 40 50 50 60 60 SPUR 80 67 80 65 82 / 60 60 50 60 50 ASPERMONT 83 69 85 69 85 / 60 60 50 60 50 && .LUB WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 99/99/26
Hazardous weather outlook, Sep 18, 3:57 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 357 AM CDT THU SEP 18 2014 TXZ021>044-190900- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 357 AM CDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FLOODING WIDESPREAD RAINS ARE EXPECTED TODAY AND TOMORROW MAINLY EAST OF THE CAPROCK ESCARPMENT. AN AREAL FLOOD WATCH HAS BEEN ISSUED THROUGH FRIDAY EVENING. GIVEN FORECAST INSTABILITY ACROSS THE AREA...SOME STORMS COULD BECOME STRONG ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE AREAL FLOOD WATCH MAY NEED TO BE EXTENDED BEYOND TOMORROW EVENING...AS DETAILS OF THE IMPENDING RAIN EVENING BECOMES MORE CLEAR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEK...PEAKING LATE WEEK OR EARLY THIS WEEKEND. A LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE MORE INTENSE ACTIVITY...WHICH COULD PROMOTE LOCALIZED STREET FLOODING. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Sep 18, 8:42 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
842 AM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLOOD MULESHOE 34.23N 102.73W
09/18/2014 BAILEY TX NWS EMPLOYEE
CURB TO CURB STREET FLOODING AT THE INTERSECTION OF HWY
84 AND WEST 12TH STREET. HWY STILL PASSABLE.
&&
EVENT NUMBER LUB1400261
CALDRICHThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:03 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Garza, Kent | 117 min |
| Sep 17, 8:34 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Garza, Kent | 116 min |
| Sep 18, 2:31 AM CDT | Areal Flood Advisory | LUB | Floyd, Hale, Swisher | 89 min |
| Sep 18, 3:34 AM CDT | Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 4 days |
| Sep 18, 3:55 AM CDT | Areal Flood Advisory | LUB | Bailey, Briscoe, Castro, Floyd, Hale, Lamb and 2 more | 4 hr |
| Sep 18, 7:30 AM CDT | Areal Flood Warning | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Dickens and 8 more | 3 hr |
| Sep 18, 9:09 AM CDT | Areal Flood Advisory | LUB | Crosby, Garza, Kent, Lubbock, Lynn, Stonewall | 3 hr |
| Sep 18, 10:31 AM CDT | Areal Flood Warning | LUB | Bailey, Crosby, Floyd, Hale, Lamb, Motley and 1 more | 119 min |
| Sep 18, 11:30 AM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Garza, Kent, King, Lubbock and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.